Thunderstorm Wind, Frederick
- When
- June 28, 5:40 PM EST
- Where
- Frederick County, 0.69 mi S of Cross Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.310, -78.300
A wind gust of 60 MPH was reported near Whitacre.
Heat and humidity strengthened across the Mid Atlantic ahead of a cold front during the afternoon and evening of June 28th. This led to scattered thunderstorms which produced damaging winds in some locations across north central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Heat and humidity strengthened across the Mid Atlantic ahead of a cold front during the afternoon and evening of June 28th. This led to scattered thunderstorms which produced damaging winds in some locations across north central Virginia. These winds brought down trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM EST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT SAT JUN 28 2008 .SYNOPSIS... HIGH PRESSURE OFF THE COAST WILL CONTINUE TO BRING WARM AND HUMID CONDITIONS ALONG WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL PASS THROUGH THE REGION LATE SUNDAY AFTERNOON BRINGING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. COOLER AND DRIER WEATHER WILL RETURN FOR NEXT WEEK. && .NEAR TERM /TONIGHT/... MUCH QUIETER REMAINDER OF TODAY THAN YESTERDAY. WDLY SCT SHRAS OR TSTMS POSSIBLE THROUGH SUNSET THEN DISSIPATING QUICKLY. && .SHORT TERM /SUNDAY/... SUNDAY...INCREASING UPPER DIFLUENCE AHEAD OF APPROACHING UPPER LEVEL TROF AND FRONTAL CONVERGENCE ALG CDFNT WILL RESULT IN A VERY ACTIVE CONVECTIVE DAY. SOME SHOWERS COULD MOVE IN DURING THE MORNING BUT MAIN ACTION WILL BE AFTER 18Z. 12Z GFS INDICATING A SQUALL LINE WILL DEVELOP ACROSS THE MTNS AND ROLL QUICKLY THROUGH THE REST OF THE AREA DURING THE AFTERNOON. SHEAR APPEARS MORE THAN SUFFICIENT TO SUPPORT ORGANIZED SVR TSTMS INCLUDING SUPERCELLS. MAIN THREAT LOOKS TO BE DAMAGING WINDS BUT ISOLD TORNADOES NOT OUT OF THE QUESTION ESPECIALLY NEAR INTERSECTION OF BAY/BREEZE BDRIES. FASTER GFS SOLUTION HAS THE SQUALL LINE EAST OF THE BAY BY 00Z MON. ANTICIPATING SOME KIND OF SVR WX WATCH TO BE ISSUED TOMORROW. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... WE FEEL MOST OF THE TSTM ACTION WL BE HAPPENING DURG THE DAY PD ON SUN...BUT CNVCTN CANNOT BE RULED OUT TO CONT SUN NGT AND MON AS UPR TROF MOVES THRU MID ATLC. AFTR THAT QUITE PLSNT WX FOR THE ARRIVAL OF JUL. TEMPS IN 80S IN ALL XCPT HIGHLANDS TUE AND WED...PERHAPS TOUCHING 90 ON THU. LOWS IN 50S W OF I-95 TUE NGT. 4TH OF JULY - ALWAYS VERY IMPORTANT FCST HERE. MAN PROGS SHOW A CD FNT ENTERING CWA FRI MRNG. ECMWF HINTS AT A FROPA ARND 00Z FRI. GFS KINDA WASHES OUT A FNT OVR THE TOP OF US DURG FRI. TIMING SUMMERTIME FNTS 6 DAYS OUT IS AN EXERCISE IN FUTILITY - THE LKLIHD THAT THE TIMING WL CHG BTWN NOW AND NEXT THU IS QUITE HIGH. BECAUSE OF THIS IM GOING TO ELECT TO KEEP POPS OUT OF THE FCST - WELL WAIT TIL THE PICTURE IS A BIT CLEARER. ONE THING IS LOOKING MORE CERTAIN THO - W/ A STRONG RIDGE OVR THE WRN U.S. AND SOME DEGREE OF TROFING OVR THE E WE WONT BE LOOKING AT A HEAT ADVSRY DAY - GRT NEWS FOR SVRL HUNDRED THSND PEOPLE XPCTD ON THE MALL. && .AVIATION /THIS AFTN THROUGH THURSDAY/... A SLIGHT RISK OF TSTMS THROUGH 00Z THEN MVFR HAZE TOWARD MORNING. TSTMS LIKELY TOMORROW MAINLY AFTER 18Z SOME POSSIBLY SEVERE. IN XTND LINGERING TSTMS SUN NGT AND MON WL BE THE MAIN THREAT TO AVIATION. && .MARINE... A SLIGHT RISK OF TSTMS THROUGH 00Z TONIGHT. TSTMS LIKELY SUNDAY AFTERNOON SOME POSSIBLY SEVERE. GUSTY S WINDS UP TO 20 KTS POSSIBLE. ISSUED SCA FROM 18Z-00Z SUN. IN XTND LINGERING TSTMS SUN NGT AND MON WL BE THE MAIN THREAT TO MARINERS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...ROSA/WOODY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 352 PM EDT SAT JUN 28 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 352 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT STORMS LATER THIS EVENING COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT WILL LIKELY BE REQUIRED SUNDAY. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-291000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 352 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT LOCATIONS WEST OF THE BLUE RIDGE LATE THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED DAMAGING WINDS WILL BE POSSIBLE IN THE STRONGEST STORMS. STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE EAST OF THE BLUE RIDGE LATER THIS EVENING BUT STILL COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT WILL LIKELY BE REQUIRED SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 242 PM EDT SAT JUN 28 2008 VAZ050-051-055-056-281930- ORANGE VA-STAFFORD VA-CULPEPER VA-SPOTSYLVANIA VA- 242 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN ORANGE...WESTERN STAFFORD...EXTREME SOUTHEASTERN CULPEPER AND WESTERN SPOTSYLVANIA COUNTIES... AT 242 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LAKE OF THE WOODS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF FLAT RUN...DUNAVANT...HOLLY CORNER...HARTWOOD AND GLENDIE WILL BE AFFECTED BY THIS STORM. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 543 PM EDT SAT JUN 28 2008 VAZ021-025-026-WVZ054-282230- HIGHLAND VA-PENDLETON WV-AUGUSTA VA-ROCKINGHAM VA- 543 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN HIGHLAND...PENDLETON...NORTHERN AUGUSTA AND ROCKINGHAM COUNTIES... AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF PALO ALTO...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF DALE ENTERPRISE...BRANDYWINE...HARRISONBURG... CLOVER HILL AND BRIDGEWATER WILL BE AFFECTED BY THIS STORM. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 547 PM EDT SAT JUN 28 2008 VAZ027-028-030-031-282230- WARREN VA-SHENANDOAH VA-CLARKE VA-FREDERICK VA- 547 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH...CLARKE AND FREDERICK COUNTIES... AT 547 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CLARY...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF MIDDLETOWN...STEPHENS CITY...WHITE POST AND BOYCE WILL BE AFFECTED BY THIS STORM. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 550 PM EDT SAT JUN 28 2008 VAZ026-027-029-282215- PAGE VA-SHENANDOAH VA-ROCKINGHAM VA- 550 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM COUNTIES... AT 550 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER QUICKSBURG...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF NEW MARKET...MOUNT JACKSON AND LURAY WILL BE AFFECTED BY THIS STORM. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 559 PM EDT SAT JUN 28 2008 WVZ050-055-504-282300- HARDY WV-HAMPSHIRE WV-EASTERN MINERAL WV- 559 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND EASTERN MINERAL COUNTIES... AT 559 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAPOCOMO TO 3 MILES SOUTH OF MCNEILL...MOVING EAST AT 36 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF SHANKS...THREE CHURCHES...BEAN SETTLEMENT... HIGGINSVILLE...KIRBY...INKERMAN...FRENCHBURG...AUGUSTA...SLANESVILLE AND RIO WILL BE AFFECTED BY THESE STORMS. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 626 PM EDT SAT JUN 28 2008 VAZ026-027-WVZ055-282315- SHENANDOAH VA-HARDY WV-ROCKINGHAM VA- 626 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...HARDY AND ROCKINGHAM COUNTIES... AT 626 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF MILAM...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BRAKE...MATHIAS...CRIDERS AND LOST CITY WILL BE AFFECTED BY THIS STORM. GMS
The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 thunderstorm wind. Local standard time, as filed.
A wind gust of 60 MPH was reported near Whitacre.
A Fairfax County Official reported trees down on Forester Blvd. and Donset Road and power lines down on Hillside Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110567, 110566.